Illinois, 2024

High Wind in Illinois, December 4, 2024

December 4, 2024 · NWS LOT · 6 events in 4 counties and zones

A storm system that moved across the upper Great Lakes provided the region with strong winds during the late afternoon and evening of the 4th. The winds managed to damage the roof of a building in Chicago, knock down power lines near Gibson city, and damage a number of trees around the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A storm system that moved across the upper Great Lakes provided the region with strong winds during the late afternoon and evening of the 4th. The winds managed to damage the roof of a building in Chicago, knock down power lines near Gibson city, and damage a number of trees around the area. A handful of reports were received of 50 to 60 mph gusts. A Wind Advisory was in effect at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 4, 5:28 PM CST, 23 minutes earlier. Its key messages:

  • Scattered gusty snow/graupel showers/squalls this evening along with strong to locally damaging wind gusts.
  • Conditions turn sharply colder with sub-zero wind chills behind an arctic front tonight.
  • Much milder this weekend followed by periods of rain/showers Sunday evening into Monday and then another cool-down.
Area forecast discussion, Dec 4, 5:28 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
528 PM CST Wed Dec 4 2024

.KEY MESSAGES...

- Scattered gusty snow/graupel showers/squalls this evening
  along with strong to locally damaging wind gusts.

- Conditions turn sharply colder with sub-zero wind chills
  behind an arctic front tonight.

- Much milder this weekend followed by periods of rain/showers
  Sunday evening into Monday and then another cool-down.

&&

.DISCUSSION...
Issued at 253 PM CST Wed Dec 4 2024

Through Thursday Night:

The main forecast concerns during the near term period continue
to revolve around the expectation for strong wind gusts (50+
mph) and plummeting temperatures and wind chills in the wake of
an arctic cold front late this afternoon and tonight. In
addition, evening snow showers are likely, which will lead to
some slick travel and brief reductions in the visibility. As of
this writing, this arctic cold front extends southwestward from a
potent area of low pressure in southern Ontario, southwestward
into the Upper Midwest. Ahead of this front, breezy west-southwest
winds have pushed temperatures into the upper 30s to around 40F
across our area, marking our first day with above freezing
temperatures since Thanksgiving. Unfortunately, this all changes
in a hurry with the passage of this cold front into early this
evening.

The previously issued wind advisory looks to be largely on track,
with solid wind gusts expected to be 45 to 50 mph through the
evening. However, there is concern that there will be a "burst"
of higher wind gusts of 55 to 60 mph for a short period with the
arrival of the cold front early this evening (~5 to 7 PM) as
strong pressure rises (6+ mb/3hr) and steepening low-level lapse
rates overspread the area in advance of a 1035+ mb surface high
building into the Dakotas. We have already been seeing such wind
gust reports to our northwest with this front and see no reason
why these will not continue into our area early this evening.
While speeds in excess of 55 mph will approach high wind warning
criteria, feel the duration of such gusts will be too short to
warrant an upgrade of the going wind advisory. Otherwise, expect
the winds to gradually ease late tonight into Thursday, but
expect gusty northwest winds of 30 mph to continue through the day
on Thursday.

Temperatures plummet this evening as the strong gusty northwest
winds develop following the frontal passage. Initial temperatures
in the low to mid 30s late this afternoon will fall into the
teens by midnight, but the strong winds will make it feel like its
in the single digits below zero overnight. Conditions will remain
cold Thursday as wind chills get no warmer then the teens above
zero with the continued blustery conditions.

Convective rain and snow showers and squalls will be the other
concern with this frontal passage early this evening. An initial
arcing band of low-topped convection is expected to shift
southeastward across northern IL into northwestern IN in the 4-7
PM time frame this evening. The progressive nature of this band of
precipitation should result in the duration remaining under an
hour at any given location. Initially, the precipitation may be
in the form of graupel and rain, but as wet-bulb zero heights
crash to the surface by early evening, p-types will quickly shift
to graupel and snow, especially to the north of I-80. Lingering
northwest to southeast oriented bands of snow showers are likely
to persist this evening (especially in the 8-11pm timeframe) as
cloud temperatures cool solidly into the DGZ (-12 to -18C
level). We could see some coatings of snow accumulate from these
bands of snow this evening, and as temperatures fall through
the 20s, slick spots would be likely to develop, especially on
any untreated roads. Any lingering flurries or snow showers
should begin to wane across the area overnight as a drier
airmass shifts into the area.

KJB

Friday through Wednesday:

The mid and upper level pattern will transition from the
pronounced, prolonged eastern North American troughing since
around Thanksgiving to a much more variable regime, resulting in
up and down temperatures through mid next week.

Warm air advection (WAA) aloft and southwest winds will enable
temperatures to recover to the upper 20s-lower 30s Friday
afternoon following the cold start to the day. Winds should
diminish enough from evening boundary layer decoupling amidst
the very dry air modified Arctic air mass to enable chilly lows
in the upper teens to lower 20s (mid 20s in Chicago) on Friday
night. Strengthening WAA and mostly sunny skies on Saturday will
yield highs in the lower to mid 40s, which will feel milder
given the recent cold conditions. Breezy southwest winds from a
strengthening low level jet overhead Saturday night will result
in steady to slowly rising temperatures following any modest
evening drop. Continued breezy/gusty southwest winds and the
mild start to the day will set the stage for highs in the upper
40s to lower 50s Sunday afternoon.

The next decent chance for some rain will come Sunday night,
though the split flow pattern could very well greatly limit
shower coverage, particularly in the northwest half of the
area. Maintained a period of likely (~60-70%) PoPs for the
southeast half or so of the CWA late Sunday night for now.
Monday conceptually should dry out behind a cold front, though
can't rule out showers lingering into especially the morning for
parts of the area. A secondary reinforcing cold front Monday
night will knock temperatures back down to below normal for
Tuesday-Wednesday. There have been a few guidance members in
recent cycles depicting a phasing follow-up wave during this
timeframe (hence low PoPs in the forecast). However, the
progressive nature of the pattern may tend to focus deepening
low pressure development safely east of our area around midweek.

Castro

&&

.AVIATION /00Z TAFS THROUGH 06Z THURSDAY/...
Issued at 528 PM CST Wed Dec 4 2024

Forecast concerns include...

Very strong/gusty northwest winds tonight and Thursday.
Chance of snow showers this evening and flurries overnight.
Possible mvfr cigs through Thursday morning.

A strong cold front is moving across the area early this
evening. Winds are shifting to the west/northwest and will turn
more northwest tonight. Wind gusts 35-40kts are expected this
evening and will slowly diminish into the 30kt range early
Thursday morning and then steadily diminish during the day on
Thursday with speeds under 10kts with sunset Thursday evening.

An initial wave of light rain mixed with snow is moving east of
the terminals and there will likely be a lull in any precip for
the next 1-2 hours. There is then a chance of snow showers
during the mid/late evening with flurries possible overnight
through mid morning Thursday. Cigs this evening are expected to
remain generally low vfr with any possible mvfr cigs likely to
occur with any snow showers this evening and possibly overnight
but overall, confidence is low for prevailing mvfr cigs. cms

&&

.MARINE...
Issued at 253 PM CST Wed Dec 4 2024

Key Message:

- Gale Warning until 9 AM Thursday for the IL/IN nearshore.

A powerful cold front will sweep across the area and bring west
to northwesterly gales up to 45 kt this evening through Thursday
morning. There may be a few storm force gusts to 50 kt east of
Gary Indiana tonight. Gusty snow showers and squalls through
this evening may sharply reduce visibility at times. After the
gales end, continued brisk northwest winds will keep hazardous
conditions for small craft going until early Friday.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until midnight CST tonight for ILZ003-ILZ004-
     ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108.

IN...Wind Advisory until midnight CST /1 AM EST/ tonight for INZ001-
     INZ002-INZ010-INZ011-INZ019.

LM...Gale Warning until 9 AM CST Thursday for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Dec 4, 3:46 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
346 PM CST Wed Dec 4 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-052200-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
346 PM CST Wed Dec 4 2024 /446 PM EST Wed Dec 4 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Non Thunderstorm Wind Risk.
  Limited Snow Risk.
  Limited Excessive Cold Risk.

DISCUSSION...

Strong to locally damaging wind gusts will occur through this
evening behind a powerful cold front. In addition, wind-whipped
snow showers may result in brief but sharp visibility reductions.
A quick coating of snow and plummeting temperatures may lead to
slick travel conditions.

Wind chills as low as 5 to 15 below zero are expected late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday Morning...
  Limited Excessive Cold Risk.

DISCUSSION...

Wind chills as low as 5 to 15 below zero are expected early Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-052200-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 PM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and extremely hazardous waves.
  Elevated Freezing Spray Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday Morning...
  Gale force winds and extremely hazardous waves.
  Elevated Freezing Spray Risk.
Saturday Night and Sunday...
  Hazardous conditions for small craft are possible.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Cook

When
December 4, 5:51 PM CST
Where
Cook forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer

A 60 mph gust a recorded 3 miles southwest of Midway Airport.

High Wind, Cook

When
December 4, 5:51 PM CST
Where
Cook forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A 58 mph gust a recorded at Midway Airport.

High Wind, Cook

When
December 4, 6:00 PM CST
Where
Cook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee

Roof damage was noted to a building in Chicago's Douglas neighborhood with considerable debris scattered downwind of the building.

High Wind, Kane

When
December 4, 6:03 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

A 58 mph gust a recorded at the Aurora Airport.

High Wind, Will

When
December 4, 6:30 PM CST
Where
Will forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee

An NWS employee reported a large part of a tree down and blocking Knoch Knoll Rd near Knoch Knoll Park in Naperville.

High Wind, Ford

When
December 4, 9:30 PM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Power lines were blown down across E 900 N and N 100 E Roads between Gibson City and Sibley. A local fire department shut down the road. The ASOS at the Central Illinois Airport in Bloomington recorded a 59 mph gust around 9 PM, shortly before the incident occurred.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228241, 1228243, 1228237, 1228246, 1228473, 1228472.